Missouri, 2013

Flooding in Missouri, December 21, 2013

December 21, 2013 · NWS SGF · 13 events in 6 counties and zones

A slow moving storm system and associated front stalled out near the area which led to several rounds of heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving storm system and associated front stalled out near the area which led to several rounds of heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 21, 5:31 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 21, 5:31 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CST Sat Dec 21 2013

...Updated Aviation Discussion...

.SHORT TERM...(Today through Sunday)
Issued at 253 AM CST SAT DEC 21 2013

As expected, a large area of precipitation has developed across
the region this morning. Temperatures as of 2 AM were at or below
freezing north of a line from Cassville to Branson to Salem.
Moderate freezing rain was falling north of this line, with just
rain and even an occasional thunderstorm over far southern and
south central Missouri.

Precipitation should continue through the remainder of the
overnight hours tonight, as the main upper trough, currently over
southern New Mexico, begins to eject north and east into the
Southern Plains. At the same time, an upper jet streak over the
Great Lakes will strengthen, providing additional lift across the
Ozarks to help maintain precipitation.

Surface temperatures will be key through the day today, with
readings expected to warm several degrees during the morning hours.
The big question is just how fast we will warm above freezing,
and just how north the freezing line will make it by this
afternoon. Current thinking is that we will see the freezing line
lift to I-44 between mid morning and noon, and eventually make it
up to roughly U.S. 54 by mid afternoon. Obviously, where
temperatures do make it above freezing, just moderate to
occasionally heavy rain can be expected.

Have adjusted ice amounts further early this morning, mainly to
account for the latest trends with surface temps.  The end result
was to bring amounts a little further south, so we have added
Webster, Laclede, Pulaski and Phelps Counties to the Winter Storm
Warning. In general, ice amounts will be highest across the
northern portion of these counties. In addition, extended the
Winter Weather Advisory until noon for those counties that remain
in the Advisory; by late morning, most locations across those
counties will have warmed above freezing, with freezing rain
changing to just rain.

Overall ice accumulations are similar to updates that were done
Friday evening.  A quarter to four tenths of an inch of ice will be
common north of I-44, with as much as a half inch possible in
localized areas. While some glazing of roads--especially bridges
and overpasses--is expected, the heavier accumulations should be
on elevated surfaces.

Along with the winter weather threat today, heavy (regular) rain
remains a concern over south central Missouri.  As a consequence of
the overall southward shift in the thermal fields with this system,
the axis of heaviest rainfall has shifted further south than
previously forecast.  As a result, trimmed another tier or two of
counties from the Flood Watch.  Still believe that 2"-3" of rain
will be possible over far south central Missouri where the Flood
Watch continues.  With ground already saturated, flooding of low
water crossings, creeks, and streams is probable by later today.

Late this afternoon into the evening hours, a well developed dry
slot should punch into southern Missouri as the upper trough axis
starts to swing through.  This will result in precipitation
decreasing considerably in intensity (if not ending altogether)
across southern Missouri this evening.  Over west central Missouri
and southeastern Kansas, precipitation should be changing over to
snow, with a few inches of accumulation expected.  By and large, the
heaviest area of snow should just clip the CWA, with heavier
amounts just to our north and northwest. Further south across
I-44, just a dusting to perhaps an inch or so of snow is possible
late tonight as precipitation finally comes to an end.

.LONG TERM...(Sunday night through Friday)
Issued at 253 AM CST SAT DEC 21 2013

Little change with the 00z suite of model output. Five wave chart
continue to prefer digging over the central/eastern portions of
the Nation. Fetch of northerly flow, not quite cross polar but
close, will maintain a colder than average stretch of temperatures
through next week. The flow will be active, as a result these
airmasses will be rather transient and progressive, with quick
shots of cold air delivered every couple of days. While there will
be several cold front passages, these systems will be rather
moisture starved. With the exception of Christmas Day's clipper
system, chances for precipitation look to be next to nil.

As for the particulars, arctic high pressure will move into the
region to start the upcoming week. Guidance has trended
temperatures colder and have nudged high for Monday and lows for
Monday night downward. There is a risk for Monday night to be
colder than current forecast. Temperatures moderate a bit for
Christmas Eve and Christmas Day. A clipper system is still
expected to slide through the area on Christmas Day bringing a
chance for some light snow during the afternoon and evening. As
mentioned above, moisture will be an issue; though
climatologically speaking, clippers tend to bring their own
moisture to the game. Not expecting much in the way of
accumulation, perhaps a dusting of a few tenths of an inch. The
next cold airmass moves in for Thursday/Friday. There remains some
disagreement with the GFS (warmer) and ECMWF (much colder). Have
trended toward the colder ECMWF given that the freezer door to our
north remains open for business.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 531 AM CST SAT DEC 21 2013

IFR/LIFR ceilings are expected over the next 24 hours as a large
scale storm system moves through the region. For specific
meteorological reasoning for precipitation types, please see the
short term discussion above. With the freezing line expected to
slowly edge northward today, freezing rain will chance to rain.
This should occur during the late morning/midday at SGF/JLN. Rain
will continue through the afternoon, transitioning to drizzle by
sunset. A period of light snow is possible at JLN/SGF this
evening. All precipitation should end overnight tonight.
Visibility will primarily be MVFR, with occasional bouts of IFR
with heavier rainfall.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH through this evening FOR MOZ082-083-096>098-104>106.

     WINTER WEATHER ADVISORY until Noon CST today FOR MOZ092-095-103.

     WINTER STORM WARNING until 6 AM CST Sunday FOR MOZ055>058-
     066>071-077>081-088>091-093-094-101-102.

KS...WINTER STORM WARNING until 6 AM CST Sunday FOR KSZ073-097-101.

&&

SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...Gagan
Hazardous weather outlook, Dec 21, 5:37 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 AM CST SAT DEC 21 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
537 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED ICE ACCUMULATION RISK.
  ELEVATED SNOW RISK.

DISCUSSION...

  FREEZING RAIN WILL CONTINUE THIS MORNING NORTH OF A LINE FROM
  CASSVILLE TO SALEM. TEMPERATURES WILL GRADUALLY WARM DURING THE
  DAY TODAY...CAUSING A CHANGE FROM FREEZING RAIN TO RAIN FROM SOUTH
  TO NORTH DURING THE DAY. BY MID TO LATE AFTERNOON...THE FREEZING
  LINE IS EXPECTED TO STRETCH FROM NEAR COLUMBUS KANSAS TO OSAGE
  BEACH MISSOURI. STORM TOTAL ICE ACCUMULATION OF A QUARTER TO
  FOUR TENTHS OF AN INCH...WITH LOCALLY HIGHER AMOUNTS AS HIGH AS
  A HALF INCH...ARE EXPECTED.

  MODERATE TO HEAVY RAIN...ALONG WITH A FEW THUNDERSTORMS...CAN BE
  EXPECTED THROUGH THE DAY ACROSS SOUTH CENTRAL MISSOURI. THIS
  WILL RESULT IN A RISK FOR FLOODING OF LOW WATER
  CROSSINGS...CREEKS...STREAMS...AND RIVERS.

  PRECIPITATION IS THEN EXPECTED TO CHANGE OVER TO SNOW THIS
  EVENING AND TONIGHT. SNOW ACCUMULATIONS WILL RANGE FROM A
  DUSTING TO ONE INCH ACROSS THE I-44 CORRIDOR...TO ONE TO THREE
  INCHES NORTH OF A COLUMBUS TO OSAGE BEACH LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  BEHIND THIS STORM SYSTEM...A MUCH COLDER AIR MASS WILL FILTER
  INTO THE OUTLOOK AREA. WIND CHILLS IN THE SINGLE DIGITS TO
  LOWER TEENS ARE EXPECTED EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Dec 21, 7:35 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FREEZING RAIN    7 W COLUMBUS            37.17N 94.97W
12/21/2013  M0.25 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

GAGAN
Local storm report, Dec 21, 7:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FREEZING RAIN    VERONA                  36.96N 93.80W
12/21/2013  M0.30 INCH       LAWRENCE           MO   PUBLIC

            1/4 TO 3/8 INCH OF ACCUMULATION ON ELEVATED SURFACES.

&&

GAGAN
Local storm report, Dec 21, 7:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FREEZING RAIN    1 W SARCOXIE            37.07N 94.13W
12/21/2013  E0.25 INCH       JASPER             MO   PUBLIC

&&

GAGAN
Local storm report, Dec 21, 7:42 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FREEZING RAIN    ASH GROVE               37.32N 93.58W
12/21/2013  M0.20 INCH       GREENE             MO   CO-OP OBSERVER

            0.20 INCH OF ICE ON ELEVATED SURFACES

&&

GAGAN
Local storm report, Dec 21, 7:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     FREEZING RAIN    4 WNW SPRINGFIELD       37.22N 93.35W
12/21/2013  M0.25 INCH       GREENE             MO   OFFICIAL NWS OBS

&&

GAGAN
Local storm report, Dec 21, 7:58 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 AM CST SAT DEC 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     FREEZING RAIN    ROLLA                   37.95N 91.77W
12/21/2013  E0.13 INCH       PHELPS             MO   BROADCAST MEDIA

&&

GAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Shannon

When
December 21, 8:30 AM CST to 10:30 AM CST
Where
Shannon County, 3.59 mi ENE of Winona to 3.48 mi ENE of Winona
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -91.270

MODOT reported that Route H was closed in both directions in the vicinity of Rocky Creek.

Flood, Shannon

When
December 21, 8:30 AM CST to 10:30 AM CST
Where
Shannon County, 4.82 mi S of Owls Bend to 4.86 mi S of Owls Bend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.110, -91.202

MODOT reported that Route NN was closed in both directions in the vicinity of Rocky Creek.

Flood, Douglas

When
December 21, 9:00 AM CST to 11:00 AM CST
Where
Douglas County, 1.57 mi ENE of Ava to 1.55 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.956, -92.623

MODOT reported that Route FF was closed in both directions in the vicinity of Hunter Creek.

Flood, Douglas

When
December 21, 9:00 AM CST to 11:00 AM CST
Where
Douglas County, 2.47 mi W of Ava Muni Meml Arpt to 2.55 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.965, -92.724

MODOT reported that Route Y was closed in both directions in the vicinity of Cowskin Creek.

Flood, Howell

When
December 21, 9:30 AM CST to 11:30 AM CST
Where
Howell County, 0.89 mi SE of Leota to 1.16 mi SE of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -92.020

MODOT reported that Highway 142 was closed in both directions just west of Bennetts River.

Flood, Shannon

When
December 21, 9:30 AM CST to 11:30 AM CST
Where
Shannon County, 0.84 mi ENE of Low Wassie to 0.94 mi ENE of Low Wassie
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.984, -91.255

MODOT reported that Route W was closed in both directions in the vicinity of Pine Creek.

Flood, Howell

When
December 21, 10:15 AM CST to 12:15 PM CST
Where
Howell County, 3.5 mi E of Lanton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.518, -91.737

MODOT reported that Highway 142 was closed in both directions in the vicinity of Myatt Creek.

Flood, Wright

When
December 21, 11:15 AM CST to 1:15 PM CST
Where
Wright County, 4.14 mi NE of Mansfield to 4.23 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.165, -92.531

MODOT reported that Route AB was closed in both directions in the vicinity Wolf Creek.

Flood, Taney

When
December 21, 11:45 AM CST to 1:45 PM CST
Where
Taney County, 1.31 mi WNW of Mincy to 0.32 mi NW of Mincy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.580, -93.140

MODOT reported that Route J was closed in both directions in the vicinity of Trigger Creek.

Flood, Oregon

When
December 21, 2:00 PM CST to 4:00 PM CST
Where
Oregon County, 0.89 mi NE of Wilderness to 1.53 mi NNE of Wilderness
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.790, -91.190

MODOT reported that Route K was closed in both directions.

Flood, Wright

When
December 21, 4:50 PM CST to 6:50 PM CST
Where
Wright County, 2.28 mi N of Jerktail to 2.32 mi N of Jerktail
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.453, -92.447

MODOT reported that Route Z was closed in both directions in the vicinity of Elk Creek.

Flood, Shannon

When
December 21, 5:15 PM CST to 7:15 PM CST
Where
Shannon County, 1.53 mi E of Rat to 1.46 mi ESE of Rat
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.377, -91.202

MODOT reported that Route P was closed in both directions in the vicinity of Big Creek.

Flood, Oregon

When
December 21, 10:00 PM CST to 11:59 PM CST
Where
Oregon County, 1.55 mi W of Calm to 1.2 mi WNW of Calm
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.549, -91.198

MODOT reported that Highway 142 was closed in both directions in the vicinity of the Eleven Point River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482101, 482102, 482103, 482106, 482107, 482108, 482109, 482110, 482111, 482112, 482113, 482114, 482115.